Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 19, 2003, 4:57 AM CDT for Baldwin County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 4:57 AM CDT (09:57 UTC)
- Expired
- May 19, 2003, 6:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 190957 SVRMOB ALC003-191100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 456 AM CDT MON MAY 19 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 600 AM CDT * AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BATTLES WHARF...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLES WHARF...POINT CLEAR BY 500 AM CDT FAIRHOPE...HOUSTONVILLE BY 505 AM CDT MONTROSE...DAPHNE BY 510 AM CDT JACKSON OAK BY 515 AM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3059 8808 3042 8804 3045 8770 3067 8775
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 19, 2:45 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT MON MAY 19 2003 UPPER LOW AS SEEN BY SATELLITE LOOPS AND LATEST RUC DATA OVER EAST CENTRAL MISSISSIPPI. UPPER LOW SHOULD CONTINUE TO DRIFT SOUTH TO SOUTH SOUTHEAST TODAY AS UPPER RIDGING CONTINUES FROM TEXAS INTO THE MIDWESTERN CORN BELT. THIS WILL KEEP FORECAST AREA IN FAVORED QUADRANT FOR CONVECTION AND HEAVY RAINS. RAIN WILL LIKELY BE ONGOING OVER THE FLORIDA PANHANDLE AND ADJACENT ALABAMA COUNTIES AT FORECAST TIME...MAY NEED TO ADJUST PRELIMINARY POPS UP TO CATEGORICAL ALONG THE COAST FROM MOBILE TO OKALOOSA COUNTY. ADDITIONAL SHOWERS AND STORMS THIS AFTERNOON WITH HEATING...COOLER AIR ALOFT IN VICINITY OF UPPER LOW AND SEA BREEZE CONVERGENCE. WILL EXTEND FLASH FLOOD WATCH THROUGH TODAY FOR THE COASTAL COUNTIES. ACTIVITY SHOULD DIMINISH TONIGHT AS EFFECT OF UPPER LOW AND LOSS OF HEATING TAKE OVER. TUESDAY AFTERNOON SHOULD SEE SCATTERED SHOWERS AND STORMS AGAIN AS SEA BREEZE KICKS IN AND ATMOSPHERE REMAINS SOUPY. MARINE...ONSHORE FLOW TO CONTINUE UNTIL TUESDAY NIGHT WHEN COLD FRONT ARRIVES. NORTHERLY WINDS SHOULD CONTINUE THROUGH THE REMAINDER OF THE WEEK BEHIND THE FRONT. FIRE...TOO WET AND TOO MOIST...DRIER AIR AND NORTHERLY WINDS BEHIND THE FRONT BY MID WEEK EXTENDED...WILL REMOVE RAIN FROM THURSDAY...SHOULD BE DEEP INTO THE DRIER AIR MASS BEHIND THE FRONT. IF THE SURFACE LOW DEVELOPS OVER SOUTH GEORGIA NORTH FLORIDA AS ADVERTISED BY THE GFS...IT WILL HELP TO PUSH THE DRIER AIR IN. 11/ .PRELIMINARY TEMPS / POPS... MOBILE 83 71 86 69 / 80 30 50 40 PENSACOLA 83 72 83 71 / 90 30 50 40 DESTIN 83 73 82 73 / 90 30 50 40 EVERGREEN 83 68 84 67 / 80 30 50 40 WAYNESBORO 82 71 83 66 / 50 30 50 40 CAMDEN 83 69 83 67 / 60 30 50 40 .MOB... AL...FFA TODAY ALZ061>064. FL...FFA TODAY FLZ001>006. MS...NONE.
Hazardous weather outlook, May 18, 6:45 AM CDT, 22 hours 12 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL...UPDATED... 645 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE. LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN FLORIDA PANHANDLE. A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS POSTED ALONG BEACHES. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY) SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER OPERATIONS SHOULD NOT BE NEEDED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:29 PM CDT | Special Marine Warning | MOB | 31 min | |
| May 19, 2:25 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 19, 2:25 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 19, 4:43 AM CDT | Special Marine Warning | MOB | 62 min | |
| May 19, 5:08 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 19, 5:29 AM CDT | Flash Flood Warning | MOB | Baldwin | 4 hr |
| May 19, 5:51 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 19, 5:51 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 19, 6:43 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.